Alabama, 2003

Damaging Wind in Alabama, July 29, 2003

July 29, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 1:22 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 29, 1:22 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT TUE JUL 29 2003

THE ALL ANTICIPATED FRONT WE HAVE BEEN TALKING ABOUT ALL WEEK IS
CURRENTLY IN NORTHERN TENNESSEE DRAGGING ITS FEET JUST LIKE WE
THOUGHT IT WOULD. AN ASSOCIATED MCS CURRENTLY LOCATED OVER NORTHERN
MISSISSIPPI IS STILL EDGING SOUTHEASTWARD INTO EXTREME WESTERN
ALABAMA. OUTFLOW BOUNDARY FROM THUNDERSTORM COMPLEX MOVED
THROUGH CENTRAL ALABAMA A COUPLE OF HOURS AGO HAS CAUSED SOME
THUNDERSTORMS TO FIRE SOUTH OF I-20 AND EAST OF I-65.  THIS IS THE
AREA WITH THE GREATEST INSTABILITY...LESS CLOUD COVER AND CAPES UP TO
4000 J/KG HAS RESULTED IN THE POTENTIAL FOR WET MICROBURSTS FOR THIS
AFTERNOON. THIS SAME BOUNDARY WAS ALSO ABLE TO STABILIZE AREAS (FOR
NOW) AROUND BIRMINGHAM AND POINTS NEWD AS IT PASSED THROUGH. THINGS
SHOULD QUIET DOWN THIS EVENING WITH SOME LINGERING STORMS NOT OUT OF
THE QUESTION AFTER SUNSET.  PLAN ON LOWERING POPS TONIGHT FOR NE
ZONES.

WITH FRONT STILL TO OUR NORTH BUT CLOSE ENOUGH TO ACT AS A FOCUSING
MECHANISM...EXPECT SEVERAL IMPULSES/SURFACE WAVES TO RIDE ALONG THE
BOUNDARY UNTIL IT WASHES OUT AROUND FRIDAY.  HENCE...I WILL KEEP
HIGHER END POPS FOR SCATTERED WORDING ON WEDNESDAY AND THURSDAY
ESPECIALLY FOR THE NORTHERN ZONES.

BY THE WEEKEND...THE UPPER LEVEL LONGWAVE PATTERN BECOMES SOMEWHAT
MORE IMPRESSIVE. THE RIDGE IN THE WEST MOVES POLEWARD AS A CLOSED
UPPER LEVEL LOW MOVES OVER THE GREAT LAKES.  THIS WILL ALLOW THE
TROUGH IN THE EAST TO DIG FURTHER SOUTH AND WE ALL KNOW WHAT THIS
MEANS.  ALABAMA WILL BE UNDER UPPER LEVEL NORTHWESTERLY FLOW
THROUGHOUT THE EXTENDED PACKAGE. THIS COMBINED WITH
LOW LEVEL SOUTHWESTERLY WINDS BRINGING IN MOISTURE FROM THE
GULF WILL RESULT IN TYPICAL SUMMERTIME THUNDERSTORMS THROUGH MONDAY.
BY LATE MONDAY/TUESDAY THE MODELS ONCE AGAIN HAVE A FRONT
APPROACHING THE CWA MONDAY. WE WILL HAVE TO WAIT AND SEE ON THAT
ONE.

TEMPERATURES WILL REMAIN AROUND SEASONAL NORMALS DURING THE EXTENDED.

.PRELIMINARY NUMBERS...

BHM 72 89 72 89 71 / 20 50 30 50
MGM 72 91 73 91 72 / 30 40 30 40

.BHM...NONE.

KH/99
Hazardous weather outlook, Jul 29, 12:25 PM CST, 3 hours 45 minutes before
ALZ011>015-017>050-292030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

STRONG THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THIS
AFTERNOON DURING THE PEAK HEATING OF THE DAY AS THE ATMOSPHERE IS
VERY UNSTABLE.  AREAS SOUTH OF A VERNON TO CALERA TO WEDOWEE LINE
WILL HAVE THE BEST CHANCE FOR STRONG STORMS.  WET MICROBURSTS WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND THURSDAY
ACROSS THE AREA.  THE MAIN HAZARDS FROM THE STORMS WILL BE BRIEF
GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PAY
ATTENTION TO THE LATEST WEATHER INFORMATION THIS AFTERNOON FOR
POSSIBLE WATCHES AND WARNINGS.

In the hours before

Special weather statement, Jul 29, 12:45 PM CST, 3 hours 25 minutes before
ALZ012-022-291915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT TUE JUL 29 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 215 PM CDT...

.WINDS GUSTS OF 35 TO 45 MILES AN HOUR ARE LIKELY FROM THE
APPROACHING THUNDERSTORMS.

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES WEST OF MILLPORT TO 9 MILES
NORTHWEST OF PICKENSVILLE...MOVING SOUTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ETHELSVILLE...PICKENSVILLE...MILLPORT...CARROLLTON...KENNEDY...REFORM
AND PALMETTO THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3371 8835 3344 8833 3323 8847 3319 8804
          3339 8790 3353 8796 3369 8797
Special weather statement, Jul 29, 1:25 PM CST, 2 hours 45 minutes before
ALZ022-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT TUE JUL 29 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 300 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MILES
AN HOUR ARE LIKELY FROM THIS THUNDERSTORM.

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER REFORM...MOVING SOUTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO...
HARPERS MILL AND GORDO THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3351 8802 3334 8809 3320 8787 3347 8785
Special weather statement, Jul 29, 2:15 PM CST, 1 hour 55 minutes before
ALZ023-292045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT TUE JUL 29 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 345 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING
THUNDERSTORM...PRODUCING LOCALIZED FLOODING.

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOLT...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUSCALOOSA AND HOLT
THROUGH 345 PM CDT.

LAT...LON 3329 8752 3313 8763 3302 8747 3321 8720
Special weather statement, Jul 29, 2:41 PM CST, 1 hour 29 minutes before
ALZ033-034-292130-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT TUE JUL 29 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY AND BIBB COUNTIES UNTIL
430 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CROSSING OVER THE BIBB AND PERRY COUNTY
LINES...MOVING SOUTHEAST AT 35 MPH...OUT OF TUSCALOOSA COUNTY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WOODSTOCK...WEST BLOCTON...HEIBERGER...CENTREVILLE...BRENT...
MARVEL...OAKMULGEE AND LAWLEY THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3270 8745 3271 8744 3302 8731 3314 8728
          3314 8719 3321 8717 3316 8697 3309 8696
          3305 8689 3284 8689 3284 8701 3261 8705
          3269 8744
Special weather statement, Jul 29, 3:05 PM CST, 1 hour 5 minutes before
ALZ044-046-292145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT TUE JUL 29 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR BULLOCK AND MONTGOMERY
COUNTIES UNTIL 445 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM AND STRONG WIND GUSTS.

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM SOUTHEAST OF MONTGOMERY...OVER SHOPTON...MOVING
SOUTHEAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN SOUTHWESTERN BULLOCK COUNTY
THROUGH 445 PM CDT.

WINDS OF 35 TO 45 MPH ARE LIKELY WITH THIS STORM. OUTDOOR OBJECTS
SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS
COULD BE BLOWN AROUND.

LAT...LON 3197 8579 3197 8588 3205 8593 3202 8600
          3204 8608 3221 8600 3205 8558 3198 8558
          3190 8565 3189 8578
Special weather statement, Jul 29, 4:09 PM CST, 1 minute before
ALZ040-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT TUE JUL 29 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR DALLAS COUNTY UNTIL 600 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 17 MILES NORTH OF MINTER...MOVING SOUTHEAST AROUND 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
MINTER...SHEPARDVILLE AND RICHMOND THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3237 8718 3245 8709 3223 8682 3223 8690
          3206 8690 3206 8698 3226 8721

The radar

The Birmingham radar (KBMX), 89 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
July 29, 4:10 PM CST
Where
Dallas County, Selma
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -87.017

Trees and power lines were blown down on the west side of Selma. A few of the trees blocked roadways.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375489.